Printer Friendly

Leprosy: type 1 reaction precipitated by doxorubicin and cisplatin.

Byline: Sudip Das, Suchibrata Das, Loknath Ghoshal and Samaresh Malo

Abstract

Type 1 reaction (T1R) in leprosy is common and characterized by increased inflammation in skin lesions or nerve. Besides antileprotic therapy, T1Rs are associated with intercurrent infection, pregnancy and drugs. Also, T1Rs may be a presenting feature of leprosy. We report a case of T1R in leprosy presenting as drug reaction during cancer chemotherapy with doxorubicin and cisplatin. We propose to explain this unusual occurrence by highlighting the increased production and expression of TNF-a by these drugs. Thus, physicians using these drugs should keep this unusual adverse effect in mind.

Key words

Anticancer chemotherapy, type 1 leprosy reaction, tumor necrosis factor-a.

Type 1 reaction may be a presenting feature of leprosy or may occur during multidrug treatment (MDT). A type 1 reaction (T1R) is characterized by acute inflammation in the existing skin lesions and may be accompanied by neuritis. Borderline disease is a strong risk factor for the occurrence of T1Rs1 but small numbers of patients with the polar forms of leprosy may also experience T1Rs. Skin lesions become erythematous, edematous and may ulcerate. Edema of the hands, feet and face can also be a feature of a reaction but systemic features are less common.1

We describe a case of leprosy with type 1 reaction masquerading as drug reaction due to anticancer chemotherapy.

Case report

A 58-year-old woman was referred to our clinic from the oncology section with large erythematous scaly plaques on the face. The patient had developed these lesions (Figure 1) after receiving anticancer medicines for ovarian adenocarcinoma (Figure 2). She could recall that she had two or three ill-defined, slightly raised areas on her face before starting chemotherapy. These lesions previously had not been of any importance to the patient and consequently she had not sought medical attention.

Chemotherapy had been given with doxorubicin and cisplatin for two cycles. After 4 to 5 days of the first cycle she developed tenderness and elevation of the patches on the face. After the second cycle all the lesions merged to well defined erythematous large plaques whence she was urgently referred to the dermatology clinic to rule out adverse drug reaction to chemotherapeutic drugs.

On examination, the patient was febrile. We noticed well-defined, erythematous plaques on the face with dry, scaly surface. The plaques were warm; sensation (as regards touch and temperature) was slightly impaired. The right ulnar and common peroneal nerves were thickened and tender. There were no other hypoaesthetic, anesthetic or hypopigmented areas anywhere in the body. Biopsy was taken and slit skin smear examination was done from the lesion. The hematoxylin-eosin stained biopsy section (Figure 3) revealed tubercular granuloma with dermal edema. Acid-fast bacilli were neither present in biopsy nor in slit-skin smear.

Considering the clinical features and histopathology findings, a diagnosis of borderline tuberculoid leprosy with type 1 reaction was reached. Treatment was started with prednisolone 40 mg daily with H2 blocker and multibacillary multidrug therapy for adults [MDT MB (A)]. Within next 2 weeks the reaction subsided to a large extent, leaving behind a mildly erythematous hypoesthetic plaque (Figure 4).

She continues with the anticancer chemotherapy along with multidrug therapy for leprosy. She did not have any more of the drug rashes'.

Discussion

Dermatologic side effects of cancer chemotherapy are important due to their visibility and common occurrence. Doxorubicin causes acral erythema, radiation recall, hyperpigmentation and alopecia amongst other cutaneous effects.2 Injection of cisplatin may be accompanied with local redness with itch as sign of hypersensitive response.3

Leprosy is common in India and has varied clinical presentations. The course of the disease may be complicated by immunologic phenomena called reactions. Of them, type 1 reaction is delayed hypersensitivity reaction that occurs predominantly in borderline leprosy and is characterized clinically by inflammation and enlargement of existing plaques, often with neuritis. Histologically, there is edema in and around the granuloma, the granulomas themselves becoming more epithelioid in nature.

Tumor necrosis factor a (TNF-a) is considered to be an important cytokine mediator in antigen presentation, granuloma formation and reversal reaction.4,5,6 Doxorubicin, on the other hand, stimulates TNF expression by immune cells in humans.7 Cisplatin has also been demonstrated to generate O2 anion in a cell-free system activating the transcription factor NF-AY, which in turn stimulates the production of TNF-a.8

Conclusion

Leprosy and its reactions are great mimickers. In the present case, the diagnosis was erroneously made as a drug eruption. To the best of our knowledge, the occurrence of T1R after anticancer chemotherapy has not been reported previously in the literature.

TNF-a produced in excess, during treatment with doxorubicin and cisplatin may be the reason for induction of T1R in this otherwise asymptomatic patient of borderline tuberculoid leprosy.

Hereby we seek to emphasize upon the recognition of the possibility of a T1R being precipitated after chemotherapy with doxorubicin and cisplatin.

References

1. Walker SL, Lockwood DN. Leprosy type 1 (reversal) reactions and their management. Lepr Rev. 2008;79:372-86.

2. Balagula Y, Rosen ST, Lacouture ME. The emergence of supportive oncodermatology: The study of dermatologic adverse events to cancer therapies. J Am Acad Dermatol. 2011;65:624-35.

3. Ridwelski. K, Gebauer T, Fahlke J et al. Combination chemotherapy with docetaxel and cisplatin for locally advanced and metastatic gastric cancer. Ann Oncol. 2001;12:47-51.

4. Ochoa MT, Stenger S, Sieling PA et al. T-cell release of granulysin contributes to host defense in leprosy. Nat Med. 2001;7:174-9

5. Kindler V, Sappino AP, Grau GE et al. The inducing role of tumour necrosis factor in the development of bactericidal granulomas during BCG infection. Cell. 1989;56:73-40.

6. Khanolkar-Young S, Rayment N, Brickell PM et al. Tumour necrosis factor-alpha (TNF- alpha) synthesis is associated with the skin and peripheral nerve pathology of leprosy reversal reactions. Clin Exp Immunol. 1995;99:196- 202.

7. Barnes PF, Fong SJ, Brennan PJ et al. Local production of tumour necrosis factor and IFN- in tuberculous peritonitis. J Immunol. 1990;145:149-5.

8. Deng J, Kohda Y, Chiao H et al. Interleukin- 10 inhibits ischemic and cisplatin-induced acute renal injury. Kidney Int. 2001;60:2118-28.
COPYRIGHT 2015 Asianet-Pakistan
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2015 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Journal of Pakistan Association of Dermatologists
Article Type:Report
Geographic Code:9PAKI
Date:Mar 31, 2015
Words:1021
Previous Article:Terra firma-forme dermatosis.
Next Article:Dermatopathia pigmentosa reticularis and atopic dermatitis: A case report of two siblings.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |